Alert archive / Wisconsin / Winter Storm Warnings in 2022
Winter Storm Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this winter storm warning at Mar 22, 2022, 9:32 PM CDT for 7 counties in Wisconsin. It took effect at Mar 22, 2022, 10:00 PM CDT. It was in force for 15 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 22, 2022, 9:32 PM CDT (02:32 UTC)
- In effect from
- Mar 22, 2022, 10:00 PM CDT
- Expired
- Mar 23, 2022, 1:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Green Bay, WI
Counties Florence County, WI, Forest County, WI, Langlade County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI
The radar
The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 10:04 PM CDT | FREEZING RAIN 0.2 | Niagara, WI | HEAVY FREEZING RAIN FIVE MILES SOUTH OF NIAGARA NEAR HIGHWAY 141 AND 8 JUNCTION. ICE COVERED ROADS. |
| Mar 22, 11:35 PM CDT | FREEZING RAIN 0.2 | 1 S Rhinelander, WI | REPORT COURTESY WJFW-TV. |
| Mar 23, 5:30 AM CDT | FREEZING RAIN 0.2 | 3 Nne Spread Eagle, WI | REPORT VIA SOCIAL MEDIA WITH PICTURE. |
| Mar 23, 7:32 AM CDT | FREEZING RAIN 0.2 | 12 W Land O Lakes, WI | |
| Mar 23, 7:50 AM CDT | FREEZING RAIN 0.2 | 2 Nw Argonne, WI | |
| Mar 23, 7:50 AM CDT | FREEZING RAIN 0.2 | St Germain, WI | POWER OUTAGE AND TREE LIMBS DOWN. |
| Mar 23, 8:30 AM CDT | SNOW 3.2 | 1 Nnw Rhinelander, WI | HEAVY, WET SNOW. STILL FALLING. REPORT COURTESY WJFW-TV. |
| Mar 23, 8:40 AM CDT | FREEZING RAIN 0.2 | Crivitz, WI | VERY THICK TREES SNAPPED. POWER WAS OUT FOR ABOUT AN HOUR. REPORT VIA SOCIAL MEDIA. |
| Mar 23, 10:40 AM CDT | FREEZING RAIN 0 | 1 Nw Minocqua, WI | UNKNOWN ICE ACCUMULATION. LOTS OF BRANCHES DOWN AND POWER OUTAGES IN MINOCQUA-LAKELAND AREA. |
| Mar 23, 12:00 PM CDT | FREEZING RAIN 0.3 | 3 Se Niagara, WI | LOTS OF DAMAGE TO PINE TREES. REPORT VIA SOCIAL MEDIA. |
| Mar 23, 12:39 PM CDT | FREEZING RAIN 0 | Spread Eagle, WI | 8 OR 9 INCH DIAMETER TREE SNAPPED FROM COMBINATION OF ICE AND SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841 WWUS43 KGRB 230232 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 932 PM CDT Tue Mar 22 2022 WIZ005-010>013-019-021-231045- /O.UPG.KGRB.WW.Y.0013.220323T0300Z-220323T1800Z/ /O.NEW.KGRB.WS.W.0005.220323T0300Z-220323T1800Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade- Northern Oconto County- Including the cities of Commonwealth, Spread Eagle, Lakewood, Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend, Crandon, Lac Du Flambeau, Eagle River, and Wausaukee 932 PM CDT Tue Mar 22 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CDT WEDNESDAY... * WHAT...Freezing rain mixing with snow at times. Total snow and sleet accumulations between 1 and 3 inches and ice accumulations of a quarter inch or more. * WHERE...Portions of north central and northeast Wisconsin. * WHEN...Until 1 PM CDT Wednesday. * IMPACTS...Ice accumulations could produce some damage to trees and power lines. Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ018-231045- /O.CON.KGRB.WW.Y.0013.220323T0300Z-220323T1800Z/ Lincoln- Including the cities of Tomahawk and Merrill 932 PM CDT Tue Mar 22 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations up to two inches and ice accumulations of one to two tenths of an inch. * WHERE...Lincoln County. * WHEN...Until 1 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay RDM
3 follow-up statements
831 WWUS43 KGRB 230851 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 351 AM CDT Wed Mar 23 2022 WIZ005-010>013-019-021-231800- /O.CON.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade- Northern Oconto County- Including the cities of Commonwealth, Spread Eagle, Lakewood, Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend, Crandon, Lac Du Flambeau, Eagle River, and Wausaukee 351 AM CDT Wed Mar 23 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Moderate to heavy mixed precipitation. Snow accumulations up to two inches and ice accumulations up to two tenths of an inch. * WHERE...Portions of north central and northeast Wisconsin. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Ice accumulations could produce some damage to trees and power lines. Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ018-231800- /O.CON.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/ Lincoln- Including the cities of Tomahawk and Merrill 351 AM CDT Wed Mar 23 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Mixed precipitation. Snow accumulations up to two inches and ice accumulations around one tenth of an inch. * WHERE...Lincoln County. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Cooley
081 WWUS43 KGRB 231419 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 919 AM CDT Wed Mar 23 2022 WIZ005-010>013-019-021-231800- /O.CON.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade- Northern Oconto County- Including the cities of Commonwealth, Spread Eagle, Lakewood, Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend, Crandon, Lac Du Flambeau, Eagle River, and Wausaukee 919 AM CDT Wed Mar 23 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Heavy snow, possibly mixed with freezing rain or sleet at times. Additional snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...Portions of north central and northeast Wisconsin. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Heavy wet snow and previous ice accumulations could produce some damage to trees and power lines. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ020-030-031-231800- /O.EXA.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/ Menominee-Marathon-Shawano- Including the cities of Wausau, Shawano, Neopit, and Keshena 919 AM CDT Wed Mar 23 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Wet snow. Additional snow accumulations of 1 to 3 inches. * WHERE...Marathon, Menominee and Shawano Counties. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ018-231800- /O.CON.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/ Lincoln- Including the cities of Tomahawk and Merrill 919 AM CDT Wed Mar 23 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Wet snow. Additional snow accumulations of 2 to 3 inches. * WHERE...Lincoln County. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Kieckbusch
397 WWUS43 KGRB 231806 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 106 PM CDT Wed Mar 23 2022 WIZ005-010>013-019-021-231915- /O.EXP.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade- Northern Oconto County- Including the cities of Commonwealth, Spread Eagle, Lakewood, Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend, Crandon, Lac Du Flambeau, Eagle River, and Wausaukee 106 PM CDT Wed Mar 23 2022 ...WINTER STORM WARNING HAS EXPIRED... The threat of significant snow or ice accumulations has ended, so the Winter Storm Warning has been allowed to expire. Minor snow accumulations of an inch or less may still occur, and roads may be slippery in spots, so motorists should use caution. $$ WIZ018-020-030-031-231915- /O.EXP.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/ Lincoln-Menominee-Marathon-Shawano- Including the cities of Merrill, Keshena, Wausau, Tomahawk, Shawano, and Neopit 106 PM CDT Wed Mar 23 2022 ...WINTER WEATHER ADVISORY HAS EXPIRED... The threat of significant snow accumulation has diminished, so the Winter Weather Advisory has been allowed to expire. Minor snow accumulations of an inch or less may still occur, and roads will remain slippery in spots, so motorists should use caution. $$ For more information, visit us at http://www.weather.gov/GreenBay Kieckbusch
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Mar 22, 6:40 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 22, 6:40 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 640 PM CDT Tue Mar 22 2022 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 256 PM CDT Tue Mar 22 2022 A very challenging forecast continues with this set of models as a low pressure system tracks from western Missouri northeast towards the Wisconsin and Illinois border on Wednesday. Precipitation is expected to start out as mainly rain this evening, as cooler air getting advected in from the north causes a wintry mix across northern Wisconsin later this evening and into the overnight hours. Model soundings are a bit cooler this run, with indications that precipitation type could transition over to all snow late tonight into Wednesday morning as the bulk of the precipitation falls. Warming temperatures on Wednesday will bring more of a chance for mixed precipitation across the north during the morning and some rain during the afternoon as temperatures warm even further. Across east-central Wisconsin mainly rain is expected, with steep mid level lapse rates bringing the threat for some thunderstorms late tonight into Wednesday morning as the strip of higher lapse rates track through this area. Snowfall amounts with this event are expected to range from 2 to 5 inches across the north, with a few 6 inch reports possible. Ice accumulations could also be an issue with one to two tenths of ice possible across portions of northern Wisconsin. The additional moisture and cooler temperatures have nudged these amounts a bit higher this run and a bit further south; therefore, will expand the Winter Weather Advisory south to include northern Oconto and Langlade counties. Further north amounts could approach warning criteria; however, confidence is not high enough to upgrade with this issuance as the elevated warm layer could cut into amounts significantly and the models have still not come to a consensus. In addition the long duration of the event may also help mitigate impacts across the far north. Lows tonight are expected to range from around 30 across northern Wisconsin, to the middle to upper 30s across east-central Wisconsin. Highs Wednesday are expected to range from the middle 30s across the north, with lower 40s across east-central Wisconsin. .LONG TERM...Wednesday Night Through Tuesday Issued at 256 PM CDT Tue Mar 22 2022 Starting Wednesday evening, the well advertised low pressure system will be moving across far southeast WI and towards lower Michigan. This will continue to produce periods of light to moderate precipitation Wednesday night into Thursday morning, then gradually taper off through the rest of Thursday as the main sfc low and coinciding upper level features move far enough east. Ptype still remains a challenge, as the rain/snow line will fall somewhere across the CWA and soundings indicate there could be a few transitions back and forth between various ptypes. In general, will start off with rain across east-central WI and mainly snow across central and northern WI. However, a dry wedge protruding in from the northeast will also remove ice crystals aloft and create the potential for freezing rain as well. It will remain a mix of three types across the forecast area through mid-morning Thursday and eventually taper off to just a few lingering snow showers and perhaps some freezing drizzle. There is a brief break from any precipitation Thursday night, followed by a cold front and mid level shortwave coming from the northwest on Friday. These features could generate light rain and a little snow later Friday night. Snow accumulations at this time look to be around 1 inch or less, highest across northern WI. Quieter weather is expected this weekend. A cold front passes south across the state but currently looks dry enough to keep the forecast rain/snow free. Temperatures will be a few degrees cooler on Sunday following the passage of this front. High pressure builds in for Sunday and Monday keeping conditions precip free. && .AVIATION...for 00Z TAF Issuance Issued at 639 PM CDT Tue Mar 22 2022 Poor flying weather is expected tonight through Thursday as a low pressure system moves slowly across the Great Lakes. Periods of rain, mixed with freezing rain or snow in the north will produce IFR conditions most of the time. Some snow and ice accumulations are possible mainly north of a Wausau to Iron Mountain line. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 PM this evening to 1 PM CDT Wednesday for WIZ005-010>013-019-021. && SHORT TERM.....Kurimski LONG TERM......KLJ AVIATION.......RDM
Hazardous weather outlook, Mar 22, 3:01 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 301 PM CDT Tue Mar 22 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 301 PM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of freezing rain across parts of northern Wisconsin this evening, before transitioning to light to moderate snow overnight. Sidewalks and parking lots could become ice and snow covered. A Winter Weather Advisory has been issued for portions of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The wintry mix of freezing rain and snow across north-central and portions of far northeast Wisconsin will linger through Wednesday morning. Untreated surfaces will continue to be slippery through at least mid to late morning. A Winter Weather Advisory has been issued through Wednesday morning for portions of the area. Slippery roads remain possible Wednesday night into Thursday. However, there continues to be a great deal of uncertainty in the transition rain over to a wintry mix or snow across the area. At this time, another transition is expected to occur Wednesday night. Additional mixed precipitation is expected Wednesday night into Thursday morning which could create snowy or icy roads. .SPOTTER INFORMATION STATEMENT... Spotters across far northern Wisconsin should report any freezing rain or snow totals greater than 1 inch. LMZ521-522-541>543-232015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 301 PM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight East to northeast gale force gusts are possible at times tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday East to northeast gale force gusts are possible into Wednesday morning. Kurimski/KLJ
In the hours before
Special weather statement, Mar 22, 6:43 PM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Green Bay WI 643 PM CDT Tue Mar 22 2022 WIZ005-010>013-018-019-230245- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade- 643 PM CDT Tue Mar 22 2022 ...TRAVEL WILL BECOME HAZARDOUS ACROSS THE NORTHWOODS TONIGHT... Freezing rain, sleet and snow will make roads and sidewalks slick across the Northwoods region tonight. Use caution if traveling. RDM
Nearby
Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.